Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 7, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 1, 2022, 6:33 PM MDT for Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2022, 6:33 PM MDT (00:33 UTC)
- Expired
- May 1, 2022, 7:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2472 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
859
WUUS55 KPUB 020033
SVRPUB
COC061-020100-
/O.NEW.KPUB.SV.W.0007.220502T0033Z-220502T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
633 PM MDT Sun May 1 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in southeastern Colorado...
* Until 700 PM MDT.
* At 633 PM MDT, a severe thunderstorm was located near Chivington,
or 20 miles north of Lamar, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheridan Lake, Chivington, Brandon, Neeoshe Reservoir, Neegronda
Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3827 10223 3827 10276 3861 10273 3861 10211
TIME...MOT...LOC 0033Z 216DEG 39KT 3838 10257
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MG/CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:27 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, May 1, 2:27 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 227 PM MDT Sun May 1 2022 .SHORT TERM...(This evening through Monday) Issued at 223 PM MDT Sun May 1 2022 Key messages: 1) Critical fire weather conditions will continue over the Central and Eastern Mountains, the San Luis Valley and Raton Mesa region through early evening. 2) Severe thunderstorms will be possible late this afternoon and evening, mainly east of a Fowler to Trinchera line. Large hail to 2 inches and damaging winds in excess of 60 mph will be the main risks. An an isolated tornado cannot be ruled out over Baca County. 3) Strong and gusty winds could result in areas of blowing dust over the San Luis Valley into this evening. Currently...satellite imagery shows an upper low spinning over the Great Salt Lake in Utah early this afternoon. Southwesterly flow ahead of the upper low has brought dangerous fire weather conditions to the San Luis Valley, Central and Eastern Mountains, and Raton Mesa regions. Southwest winds have been gusting 30 to 40 mph in these areas. Across the Plains, southeasterly flow will continue to slowly advect moisture northward helping to set up the potential for thunderstorms later this afternoon. Temperatures have climbed into the upper 60s to lower 70s across the Plains. Rest of today and tonight...the dangerous fire weather conditions are expected to continue, mainly for areas west of the I-25 corridor. Southwest winds gusting in excess of 40 mph will combine with humidity values under 10 percent to keep the dangerous fire weather conditions going into this evening. Avoid any activities that could spark a fire. In addition to the fire danger, areas of blowing dust will remain possible across the San Luis Valley. Microphysics satellite data currently does not show any blowing dust, but given the dry conditions and gusty winds, blowing dust will remain a possibility into this evening. Blowing dust could reduce visibility for travelers, especially those on Highways 160 and 17. For the severe weather threat, much continue to depend on moisture advection into the Plains. High-res model guidance has backed off on moisture return, which seems to match area observations. As we progress through the afternoon, dewpoints should rise into the upper 30s to near 40 degrees for areas along and east of a Fowler to Trinchera line. Model sounding data from across the Plains also indicates a pretty stout capping inversion and high LCL heights around 2.5 km. Shear profiles continue to be very favorable for updraft rotation. The main thunderstorm risks continue to be the potential for large hail, up to 2 inches in diameter, and strong outflow winds in excess of 60 mph. Models are holding off on convective initiation until a bit later, after 3 PM. Given the expected shear profile, there continues to be a non-zero tornado threat. This is especially true over eastern Las Animas and Baca Counties, where the best moisture return is expected. If a storm can become rooted in the boundary layer, an isolated tornado is certainly possible. As the evening progresses, convective activity will track eastward, exiting into Kansas around 10 to 11 PM this evening. For the rest of the area for tonight, the upper low will track out of Utah and into north central Colorado by morning. Periods of light to moderate snow will continue over the Central Mountains into the morning hours. Total snow accumulations of 2 to 5 inches are possible through Monday morning for areas north of Cottonwood Pass. Around 1 to 3 inches may be possible for lower elevations of the Sawatch and Mosquito Ranges. Across the Plains, a surface low is forecast to develop this evening and track east. This will force a cold front south across the Plains. Gusty, northerly flow will fill in behind the departing surface low by morning. A few rain and high elevation snow showers will be possible, mainly over Teller County and the Palmer Divide late tonight into Monday morning. There may be enough instability to produce a snow squall or two over the Palmer Divide. While ground temperatures will be too warm for much to stick to the ground, brief heavy snow over Monument Hill which could significantly reduce visibilities. Monday...the upper low will continue to track eastward into central Nebraska through the afternoon. Expect any lingering precipitation over the Palmer Divide to lift off to the northeast by early afternoon. A secondary cold front will back southwestward across the Plains by midday, helping to keep gusty, northerly winds across the region. Overall, temperatures will be cooler, with 50s north of Highway 50, and 60s to the south. Mozley .LONG TERM...(Monday night through Sunday) Issued at 223 PM MDT Sun May 1 2022 Key Messages: 1) Critical fire weather conditions are expected Tuesday across parts of south central Colorado. High fire danger returns later this week into the weekend. 2) Precip chances increase by the middle part of this week, though confidence remains low at this time. In the wake of the departing trough, upper ridging anticipated at the start of the period. This window looks to be small though, as quickly turn attention towards another upper level low moving in from the northwest early Tuesday. Increasing southerly flow out ahead of it will return warmer weather back to southern Colorado on Tuesday, along with increasing winds and drier air. Latest trends today suggesting that setup will support higher fire danger across parts of south central Colorado Tuesday afternoon into the evening. With increased confidence, did issue a Fire Weather Watch for the San Luis Valley, southeast mountains, and far southern I-25 corridor. Confidence is highest for these conditions in these areas, though later forecasts may need to expand into Pueblo, Otero, and eastern Las Animas counties. Conditions do change some by Wednesday as this low moves across the region, as precip chances increase and temps lower. Overall confidence on the track and evolution of this system still is on the low side. So, while precip chances do increase, have not gone too high with pops given this uncertainty. It is quite possible that most locations stay dry, and with some returning fire weather concerns at least to the San Luis Valley on Wednesday. This system may be slow to depart to the east late this week, however, do expect a warming and drying trend through the remainder of the forecast. This is especially the case next weekend, with guidance pretty consistent with upper level ridging and a rather hot air mass settling in. In this setup, would expect to see fire weather concerns also increase. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 223 PM MDT Sun May 1 2022 KALS...VFR conditions through the next 24 hours at the terminals. Southwest winds will continue to gust near 40 kts into this evening. Winds will dissipate overnight, but continue to prevail out of the south to southwest. Winds will shift northwesterly on Monday by the afternoon, with gusts near 30 kts possible. KCOS and KPUB...southeast winds with gusts near 30 kts will continue into this evening. A cold front will arrive at 02-03Z this evening, shifting winds northeasterly. CIGS will fall to near 3 kft behind the front and prevail into Monday morning. A secondary cold front is expected at both terminals by early afternoon, with northeast winds gusting in excess of 30 kts, especially at KPUB. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for COZ220-224-225- 229-230. Fire Weather Watch from Tuesday afternoon through Tuesday evening for COZ224-225-229-230. && SHORT TERM...MOZLEY LONG TERM...RODRIGUEZ AVIATION...MOZLEY
Hazardous weather outlook, May 1, 11:28 AM MDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Sun May 1 2022 COZ058>089-093>099-021730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Sun May 1 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight High fire danger is forecast for the San Luis Valley, the Central Mountains, Eastern Mountains, and Raton Mesa region this afternoon. Strong southwest winds 20 to 30 mph with gusts to near 50 mph will combine with humidity values under 10 percent to produce the dangerous fire weather conditions. Areas of blowing dust will be possible across the San Luis Valley this afternoon. Hazardous travel conditions due to poor visibility is possible on Highways 160 and 17. A few strong to severe storms are possible late this afternoon and evening east of a Fowler to Trinchera line. Conditions will be favorable for large hail, to two inches in diameter, along with strong outflow winds to near 60 mph. An isolated tornado may be possible, especially over Baca County. The most likely time frame for strong to severe storms will be 3 PM through 10 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and thunderstorms will be possible across northern areas of south central and southeast Colorado, generally along and north of the Highway 50 Corridor, Monday morning and again Tuesday night through Wednesday night. The main threats from thunderstorms would be lightning and gusty outflow winds up to 40 mph. Light snow accumulations will also be possible across the mountains early Monday and again Tuesday night through Wednesday night, most notably across the higher terrain of central mountains north of Cottonwood Pass. Near critical fire weather conditions will be possible across portions of the San Luis Valley on Monday, with more widespread Red Flag conditions possible across the San Luis Valley into the I-25 Corridor on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast plains this afternoon and evening. 88/88
In the hours before
Special weather statement, May 1, 4:45 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT Sun May 1 2022
COZ099-012315-
Springfield Vicinity/Baca County CO-
445 PM MDT Sun May 1 2022
...A strong thunderstorm will impact portions of southeastern Baca
County through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Stonington, or 20 miles northwest of Elkhart, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Walsh and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 10205 3700 10226 3710 10240 3748 10229
3743 10204 3700 10204
TIME...MOT...LOC 2244Z 210DEG 35KT 3715 10222
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MG/CohenSpecial weather statement, May 1, 5:22 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
522 PM MDT Sun May 1 2022
COZ095-096-012345-
Western Kiowa County CO-Eastern Kiowa County CO-
522 PM MDT Sun May 1 2022
...A strong thunderstorm will impact portions of eastern Kiowa County
through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 22 miles north of Lamar, moving northeast at 25 mph.
Additional stronger storms may develop in central Kiowa County.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheridan Lake, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Brandon, Neegronda Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3828 10276 3838 10281 3852 10271 3859 10250
3845 10211 3830 10229
TIME...MOT...LOC 2321Z 218DEG 21KT 3840 10255
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CSS/CohenLocal storm report, May 1, 5:37 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
537 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 4 ENE FORT LYON 38.13N 103.08W
05/01/2022 E1.00 INCH BENT CO TRAINED SPOTTER
TRAINED SPOTTER REPORTS REPORTED 1-INCH HAIL
WITH SEVERE THUNDERSTORM THAT MOVED THROUGH
FORT LYON AREA.
&&
COHENLocal storm report, May 1, 5:39 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 E FORT LYON 38.10N 103.09W
05/01/2022 M1.00 INCH BENT CO BROADCAST MEDIA
PICTURE RECEIVED OF QUARTER-SIZE HAIL ALONG
HIGHWAY 50 JUST EAST OF FORT LYON.
&&
COHENLocal storm report, May 1, 6:08 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 4 WSW LAMAR 38.07N 102.69W
05/01/2022 M62 MPH PROWERS CO ASOS
&&Local storm report, May 1, 6:19 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
619 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 2 NW LAMAR 38.11N 102.64W
05/01/2022 E1.00 INCH PROWERS CO PUBLIC
&&
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 6:00 PM MDT | Tornado Warning | PUB | Bent, Prowers | 30 min |
| May 1, 6:27 PM MDT | Tornado Warning | PUB | Prowers | 24 min |
| May 1, 6:50 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 53 min |
| May 1, 6:54 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| May 1, 7:04 PM MDT | Special Weather Statement | PUB | Kiowa | 26 min |
| May 1, 7:44 PM MDT | Special Weather Statement | PUB | Prowers | 46 min |
| May 2, 12:35 AM MDT | Special Weather Statement | PUB | Kiowa | 40 min |
| May 2, 2:06 AM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| May 2, 3:46 AM MDT | Freeze Watch | PUB | Baca, Bent, Crowley, Custer, El Paso, Fremont and 7 more | 11 hr |
| May 2, 2:48 PM MDT | Freeze Warning | PUB | Baca, Bent, Crowley, Custer, El Paso, Fremont and 7 more | 18 hr |
| May 2, 2:53 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Crowley, Custer, Huerfano and 5 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.